Bone loss occurs most rapidly in the first 6 months after starting oral steroid medication. After 12 months of chronic steroid use, there is a slower loss of bone. Some people are concerned about the eects of inhaled steroids. Inhaled steroids are less likely to cause bone loss than steroids taken by mouth. However, in higher doses, inhaled steroids may also cause bone loss. Steroid medications used for only a few days or applied to the skin are not associated with bone loss. The major impact of steroid medications on bone is fractures (broken bones) that occur most commonly in the spine and ribs. Steroid medications (taken by mouth) equal to or more than 5mg of prednisone daily, taken for more than 3 months, is considered a risk for fracture. Fracture risk increases as the daily doses of steroid medications increase. Almost 1 in 3 postmenopausal women who routinely take steroid medications will have a spine fracture. A person on steroids is more than twice as likely to have a spine fracture compared to a person not taking steroids. Your health care provider determines when you should stop taking your steroid medication. Once the medication is stopped, it is expected that your fracture risk will lessen. You should never change the way you take your medication until you speak to your health care provider.
Anyone taking oral steroids or a high dose of inhaled steroids for more than three weeks should be given a steroid treatment card . Small enough to keep in your purse or wallet, this card has room to record the details of your dose and your condition(s). This is so that if you ever need any medical treatment and you're not able to communicate (you're having an asthma attack, for example), the people treating you know you're taking prednisolone and can plan your treatment accordingly. If you are taking oral steroids, or high-dose inhaled steroids, for more than three weeks then you should never suddenly stop them.